• Previous Article
    Topological conjugacy for Lipschitz perturbations of non-autonomous systems
  • DCDS Home
  • This Issue
  • Next Article
    Optimal convergence rate of the multitype sticky particle approximation of one-dimensional diagonal hyperbolic systems with monotonic initial data
September  2016, 36(9): 4997-5010. doi: 10.3934/dcds.2016016

Finite-time blowup of solutions to some activator-inhibitor systems

1. 

Instytut Matematyczny, Uniwersytet Wrocławski, pl. Grunwaldzki 2/4, 50-384 Wrocław

2. 

College of Science, Ibaraki University, 2-1-1 Bunkyo, Mito 310-8512, Japan

Received  July 2015 Revised  February 2016 Published  May 2016

We study a dynamics of solutions to a system of reaction-diffusion equations modeling a biological pattern formation. This model has activator-inhibitor type nonlinearities and we show that it has solutions blowing up in a finite time. More precisely, in the case of absence of a diffusion of an activator, we show that there are solutions which blow up in a finite time at one point, only. This result holds true for the whole range of nonlinearity exponents in the considered activator-inhibitor system. Next, we consider a range of nonlinearities, where some space-homogeneous solutions blow up in a finite time and we show an analogous result for space-inhomogeneous solutions.
Citation: Grzegorz Karch, Kanako Suzuki, Jacek Zienkiewicz. Finite-time blowup of solutions to some activator-inhibitor systems. Discrete & Continuous Dynamical Systems, 2016, 36 (9) : 4997-5010. doi: 10.3934/dcds.2016016
References:
[1]

M. Fila and K. Ninomiya, "Reaction-diffusion'' systems: Blow-up of solutions that arises or vanishes under diffusion, Uspekhi Mat. Nauk, 60 (2005), 207-226. doi: 10.1070/RM2005v060n06ABEH004289.  Google Scholar

[2]

M. Guedda and M. Kirane, Diffusion terms in systems of reaction diffusion equations can lead to blow up, J. Math. Anal. Appl., 218 (1998), 325-327. doi: 10.1006/jmaa.1997.5757.  Google Scholar

[3]

H. Jiang, Global existence of solutions of an activator-inhibitor system, Discrete Contin. Dyn. Syst., 14 (2006), 737-751. doi: 10.3934/dcds.2006.14.737.  Google Scholar

[4]

G. Karali, T. Suzuki and Y. Yamada, Global-in-time behavior of the solution to a Gierer-Meinhardt system, Discrete Contin. Dyn. Syst., 33 (2013), 2885-2900. doi: 10.3934/dcds.2013.33.2885.  Google Scholar

[5]

O. A. Ladyzenskaja, V. A. Solonnikov and N. N. Ural'ceva, Linear and Quasilinear Equations of Parabolic Type, Translated from the Russian by S. Smith. Translations of Mathematical Monographs, Vol. 23, American Mathematical Society, Providence, R.I., 1968.  Google Scholar

[6]

F. Li and W.-M. Ni, On the global existence and finite time blow-up of shadow systems, J. Differential Equations, 247 (2009), 1762-1776. doi: 10.1016/j.jde.2009.04.009.  Google Scholar

[7]

M. D. Li, S. H. Chen and Y. C. Qin, Boundedness and blow up for the general activator-inhibitor model, Acta Math. Appl. Sinica (English Ser.), 11 (1995), 59-68. doi: 10.1007/BF02012623.  Google Scholar

[8]

A. Marciniak-Czochra, Receptor-based models with diffusion-driven instability for pattern formation in Hydra, J. Biol. Sys. 199 (2006), 97-119. doi: 10.1142/S0218339003000889.  Google Scholar

[9]

A. Marciniak-Czochra, G. Karch and K. Suzuki, Unstable patterns in reaction-diffusion model of early carcinogenesis, J. Math. Pures Appl., 99 (2013), 509-543. doi: 10.1016/j.matpur.2012.09.011.  Google Scholar

[10]

A. Marciniak-Czochra, G. Karch, K. Suzuki and J. Zienkiewicz, Diffusion-driven blowup of nonnegative solutions to reaction-diffusion-ODE systems, To appear in Differential Integral Equations, arXiv:1511.02510, (2016). Google Scholar

[11]

K. Masuda and K. Takahashi, Reaction-diffusion systems in the Gierer-Meinhardt theory of biological pattern formation, Japan J. Appl. Math., 4 (1987), 47-58. doi: 10.1007/BF03167754.  Google Scholar

[12]

A. Marciniak-Czochra and M. Kimmel, Dynamics of growth and signaling along linear and surface structures in very early tumors, Comput. Math. Methods Med., 7 (2006), 189-213. doi: 10.1080/10273660600969091.  Google Scholar

[13]

A. Marciniak-Czochra and M. Kimmel, Reaction-diffusion model of early carcinogenesis: The effects of influx of mutated cells, Math. Model. Nat. Phenom., 3 (2008), 90-114. doi: 10.1051/mmnp:2008043.  Google Scholar

[14]

H. Meinhardt and A. Gierer, A theory of biological pattern formation, Kybernetik (Berlin), 85 (1972), 30-39. Google Scholar

[15]

N. Mizoguchi, H. Ninomiya and E. Yanagida, Diffusion-induced blowup in a nonlinear parabolic system, J. Dynamics and Differential Equations, 10 (1998), 619-638. doi: 10.1023/A:1022633226140.  Google Scholar

[16]

J. Morgan, On a question of blow-up for semilinear parabolic systems, Differential Integral Equations, 3 (1990), 973-978.  Google Scholar

[17]

W.-M. Ni, K. Suzuki and I. Takagi, The dynamics of a kinetic activator-inhibitor system, J. Differential Equations, 229 (2006), 426-465. doi: 10.1016/j.jde.2006.03.011.  Google Scholar

[18]

K. Pham, A. Chauviere, H. Hatzikirou, X. Li, H. M.. Byrne, V. Cristini and J. Lowengrub, Density-dependent quiescence in glioma invasion: Instability in a simple reaction-diffusion model for the migration/proliferation dichotomy, J. Biol. Dyn., 6 (2012), 54-71. doi: 10.1080/17513758.2011.590610.  Google Scholar

[19]

M. Pierre and D. Schmitt, Blowup in reaction-diffusion systems with dissipation of mass, SIAM J. Math. Anal., 28 (1997), 259-269. doi: 10.1137/S0036141095295437.  Google Scholar

[20]

M. Pierre and D. Schmitt, Blowup in reaction-diffusion systems with dissipation of mass, SIAM Rev., 42 (2000), 93-106. doi: 10.1137/S0036144599359735.  Google Scholar

[21]

P. Quittner and P. Souplet, Superlinear Parabolic Problems. Blow-up, Global Existence and Steady States, Birkhäuser Advanced Texts: Basler Lehrbücher. [Birkhäuser Advanced Texts: Basel Textbooks], Birkhäuser Verlag, Basel, 2007.  Google Scholar

[22]

F. Rothe, Global Solutions of Reaction-Diffusion Systems, Lecture Notes in Mathematics, 1072, Springer-Verlag, Berlin, 1984.  Google Scholar

[23]

K. Suzuki, Existence and Behavior of Solutions to a Reaction-Diffusion System Modeling Morphogenesis, PhD thesis, Tohoku University, Sendai, Japan, March 2006. Google Scholar

[24]

K. Suzuki and I. Takagi, On the role of basic production terms in an activator-inhibitor system modeling biological pattern formation, Funkcial. Ekvac., 54 (2011), 237-274. doi: 10.1619/fesi.54.237.  Google Scholar

[25]

A. M. Turing, The chemical basis of morphogenesis, Phil. Trans. Roy. Soc. B, 237 (1952), 37-72. Google Scholar

[26]

H. Zou, Global existence for Gierer-Meinhardt system, Discrete Contin. Dyn. Syst., 35 (2015), 583-591. doi: 10.3934/dcds.2015.35.583.  Google Scholar

show all references

References:
[1]

M. Fila and K. Ninomiya, "Reaction-diffusion'' systems: Blow-up of solutions that arises or vanishes under diffusion, Uspekhi Mat. Nauk, 60 (2005), 207-226. doi: 10.1070/RM2005v060n06ABEH004289.  Google Scholar

[2]

M. Guedda and M. Kirane, Diffusion terms in systems of reaction diffusion equations can lead to blow up, J. Math. Anal. Appl., 218 (1998), 325-327. doi: 10.1006/jmaa.1997.5757.  Google Scholar

[3]

H. Jiang, Global existence of solutions of an activator-inhibitor system, Discrete Contin. Dyn. Syst., 14 (2006), 737-751. doi: 10.3934/dcds.2006.14.737.  Google Scholar

[4]

G. Karali, T. Suzuki and Y. Yamada, Global-in-time behavior of the solution to a Gierer-Meinhardt system, Discrete Contin. Dyn. Syst., 33 (2013), 2885-2900. doi: 10.3934/dcds.2013.33.2885.  Google Scholar

[5]

O. A. Ladyzenskaja, V. A. Solonnikov and N. N. Ural'ceva, Linear and Quasilinear Equations of Parabolic Type, Translated from the Russian by S. Smith. Translations of Mathematical Monographs, Vol. 23, American Mathematical Society, Providence, R.I., 1968.  Google Scholar

[6]

F. Li and W.-M. Ni, On the global existence and finite time blow-up of shadow systems, J. Differential Equations, 247 (2009), 1762-1776. doi: 10.1016/j.jde.2009.04.009.  Google Scholar

[7]

M. D. Li, S. H. Chen and Y. C. Qin, Boundedness and blow up for the general activator-inhibitor model, Acta Math. Appl. Sinica (English Ser.), 11 (1995), 59-68. doi: 10.1007/BF02012623.  Google Scholar

[8]

A. Marciniak-Czochra, Receptor-based models with diffusion-driven instability for pattern formation in Hydra, J. Biol. Sys. 199 (2006), 97-119. doi: 10.1142/S0218339003000889.  Google Scholar

[9]

A. Marciniak-Czochra, G. Karch and K. Suzuki, Unstable patterns in reaction-diffusion model of early carcinogenesis, J. Math. Pures Appl., 99 (2013), 509-543. doi: 10.1016/j.matpur.2012.09.011.  Google Scholar

[10]

A. Marciniak-Czochra, G. Karch, K. Suzuki and J. Zienkiewicz, Diffusion-driven blowup of nonnegative solutions to reaction-diffusion-ODE systems, To appear in Differential Integral Equations, arXiv:1511.02510, (2016). Google Scholar

[11]

K. Masuda and K. Takahashi, Reaction-diffusion systems in the Gierer-Meinhardt theory of biological pattern formation, Japan J. Appl. Math., 4 (1987), 47-58. doi: 10.1007/BF03167754.  Google Scholar

[12]

A. Marciniak-Czochra and M. Kimmel, Dynamics of growth and signaling along linear and surface structures in very early tumors, Comput. Math. Methods Med., 7 (2006), 189-213. doi: 10.1080/10273660600969091.  Google Scholar

[13]

A. Marciniak-Czochra and M. Kimmel, Reaction-diffusion model of early carcinogenesis: The effects of influx of mutated cells, Math. Model. Nat. Phenom., 3 (2008), 90-114. doi: 10.1051/mmnp:2008043.  Google Scholar

[14]

H. Meinhardt and A. Gierer, A theory of biological pattern formation, Kybernetik (Berlin), 85 (1972), 30-39. Google Scholar

[15]

N. Mizoguchi, H. Ninomiya and E. Yanagida, Diffusion-induced blowup in a nonlinear parabolic system, J. Dynamics and Differential Equations, 10 (1998), 619-638. doi: 10.1023/A:1022633226140.  Google Scholar

[16]

J. Morgan, On a question of blow-up for semilinear parabolic systems, Differential Integral Equations, 3 (1990), 973-978.  Google Scholar

[17]

W.-M. Ni, K. Suzuki and I. Takagi, The dynamics of a kinetic activator-inhibitor system, J. Differential Equations, 229 (2006), 426-465. doi: 10.1016/j.jde.2006.03.011.  Google Scholar

[18]

K. Pham, A. Chauviere, H. Hatzikirou, X. Li, H. M.. Byrne, V. Cristini and J. Lowengrub, Density-dependent quiescence in glioma invasion: Instability in a simple reaction-diffusion model for the migration/proliferation dichotomy, J. Biol. Dyn., 6 (2012), 54-71. doi: 10.1080/17513758.2011.590610.  Google Scholar

[19]

M. Pierre and D. Schmitt, Blowup in reaction-diffusion systems with dissipation of mass, SIAM J. Math. Anal., 28 (1997), 259-269. doi: 10.1137/S0036141095295437.  Google Scholar

[20]

M. Pierre and D. Schmitt, Blowup in reaction-diffusion systems with dissipation of mass, SIAM Rev., 42 (2000), 93-106. doi: 10.1137/S0036144599359735.  Google Scholar

[21]

P. Quittner and P. Souplet, Superlinear Parabolic Problems. Blow-up, Global Existence and Steady States, Birkhäuser Advanced Texts: Basler Lehrbücher. [Birkhäuser Advanced Texts: Basel Textbooks], Birkhäuser Verlag, Basel, 2007.  Google Scholar

[22]

F. Rothe, Global Solutions of Reaction-Diffusion Systems, Lecture Notes in Mathematics, 1072, Springer-Verlag, Berlin, 1984.  Google Scholar

[23]

K. Suzuki, Existence and Behavior of Solutions to a Reaction-Diffusion System Modeling Morphogenesis, PhD thesis, Tohoku University, Sendai, Japan, March 2006. Google Scholar

[24]

K. Suzuki and I. Takagi, On the role of basic production terms in an activator-inhibitor system modeling biological pattern formation, Funkcial. Ekvac., 54 (2011), 237-274. doi: 10.1619/fesi.54.237.  Google Scholar

[25]

A. M. Turing, The chemical basis of morphogenesis, Phil. Trans. Roy. Soc. B, 237 (1952), 37-72. Google Scholar

[26]

H. Zou, Global existence for Gierer-Meinhardt system, Discrete Contin. Dyn. Syst., 35 (2015), 583-591. doi: 10.3934/dcds.2015.35.583.  Google Scholar

[1]

Huiqiang Jiang. Global existence of solutions of an activator-inhibitor system. Discrete & Continuous Dynamical Systems, 2006, 14 (4) : 737-751. doi: 10.3934/dcds.2006.14.737

[2]

Shaohua Chen. Some properties for the solutions of a general activator-inhibitor model. Communications on Pure & Applied Analysis, 2006, 5 (4) : 919-928. doi: 10.3934/cpaa.2006.5.919

[3]

Marie Henry. Singular limit of an activator-inhibitor type model. Networks & Heterogeneous Media, 2012, 7 (4) : 781-803. doi: 10.3934/nhm.2012.7.781

[4]

Shanshan Chen, Junping Shi, Guohong Zhang. Spatial pattern formation in activator-inhibitor models with nonlocal dispersal. Discrete & Continuous Dynamical Systems - B, 2021, 26 (4) : 1843-1866. doi: 10.3934/dcdsb.2020042

[5]

Xiaoli Wang, Guohong Zhang. Bifurcation analysis of a general activator-inhibitor model with nonlocal dispersal. Discrete & Continuous Dynamical Systems - B, 2021, 26 (8) : 4459-4477. doi: 10.3934/dcdsb.2020295

[6]

Yuriy Golovaty, Anna Marciniak-Czochra, Mariya Ptashnyk. Stability of nonconstant stationary solutions in a reaction-diffusion equation coupled to the system of ordinary differential equations. Communications on Pure & Applied Analysis, 2012, 11 (1) : 229-241. doi: 10.3934/cpaa.2012.11.229

[7]

Matthias Büger. Planar and screw-shaped solutions for a system of two reaction-diffusion equations on the circle. Discrete & Continuous Dynamical Systems, 2006, 16 (4) : 745-756. doi: 10.3934/dcds.2006.16.745

[8]

Shin-Ichiro Ei, Shyuh-Yaur Tzeng. Spike solutions for a mass conservation reaction-diffusion system. Discrete & Continuous Dynamical Systems, 2020, 40 (6) : 3357-3374. doi: 10.3934/dcds.2020049

[9]

Qiang Liu, Zhichang Guo, Chunpeng Wang. Renormalized solutions to a reaction-diffusion system applied to image denoising. Discrete & Continuous Dynamical Systems - B, 2016, 21 (6) : 1839-1858. doi: 10.3934/dcdsb.2016025

[10]

Hongwei Chen. Blow-up estimates of positive solutions of a reaction-diffusion system. Conference Publications, 2003, 2003 (Special) : 182-188. doi: 10.3934/proc.2003.2003.182

[11]

Jong-Shenq Guo, Yoshihisa Morita. Entire solutions of reaction-diffusion equations and an application to discrete diffusive equations. Discrete & Continuous Dynamical Systems, 2005, 12 (2) : 193-212. doi: 10.3934/dcds.2005.12.193

[12]

Michele V. Bartuccelli, K. B. Blyuss, Y. N. Kyrychko. Length scales and positivity of solutions of a class of reaction-diffusion equations. Communications on Pure & Applied Analysis, 2004, 3 (1) : 25-40. doi: 10.3934/cpaa.2004.3.25

[13]

Peter Poláčik, Eiji Yanagida. Stable subharmonic solutions of reaction-diffusion equations on an arbitrary domain. Discrete & Continuous Dynamical Systems, 2002, 8 (1) : 209-218. doi: 10.3934/dcds.2002.8.209

[14]

Cheng-Hsiung Hsu, Jian-Jhong Lin. Stability analysis of traveling wave solutions for lattice reaction-diffusion equations. Discrete & Continuous Dynamical Systems - B, 2020, 25 (5) : 1757-1774. doi: 10.3934/dcdsb.2020001

[15]

Thomas I. Seidman. Interface conditions for a singular reaction-diffusion system. Discrete & Continuous Dynamical Systems - S, 2009, 2 (3) : 631-643. doi: 10.3934/dcdss.2009.2.631

[16]

A. Dall'Acqua. Positive solutions for a class of reaction-diffusion systems. Communications on Pure & Applied Analysis, 2003, 2 (1) : 65-76. doi: 10.3934/cpaa.2003.2.65

[17]

Piermarco Cannarsa, Giuseppe Da Prato. Invariance for stochastic reaction-diffusion equations. Evolution Equations & Control Theory, 2012, 1 (1) : 43-56. doi: 10.3934/eect.2012.1.43

[18]

Martino Prizzi. A remark on reaction-diffusion equations in unbounded domains. Discrete & Continuous Dynamical Systems, 2003, 9 (2) : 281-286. doi: 10.3934/dcds.2003.9.281

[19]

Angelo Favini, Atsushi Yagi. Global existence for Laplace reaction-diffusion equations. Discrete & Continuous Dynamical Systems - S, 2020, 13 (5) : 1473-1493. doi: 10.3934/dcdss.2020083

[20]

Guangying Lv, Jinlong Wei, Guang-an Zou. Noise and stability in reaction-diffusion equations. Mathematical Control & Related Fields, 2021  doi: 10.3934/mcrf.2021005

2020 Impact Factor: 1.392

Metrics

  • PDF downloads (48)
  • HTML views (0)
  • Cited by (4)

[Back to Top]